Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

7wo baby been on antibiotics since birth - should I worry?

(6 Posts)
ToonLass Mon 15-Dec-14 19:47:45

At a growth scan a week before I had my DD, it was spotted that her ureters (from kidneys to bladder) were swollen and retaining fluid. I was told not to worry and that baby would be put on antibiotics after birth until a follow up scan could confirm.

We were given her scan 2 weeks after she was born which confirmed that her ureters were indeed swollen, which can cause reflux back into the kidneys and so the antibiotics were to prevent any uti.

DD is now 7wo and we are waiting on another scan to check her kidneys are functioning ok (she's been passing urine ok so not too worried) but has to be kept on antibiotics until this time (we give them to her in a syringe every night)

I'm starting to worry what the effects of king term antibiotics on such a small baby would be. Surely her body isn't learning to fight infection itself? In EBF and don't want all the benefits to be lost sad

She's also very irritable and colicky and I'm wondering if has to do with the
antiobotics?
Anyone else been in this situation?

Any advice/experience shared would be much appreciated

ToonLass Mon 15-Dec-14 19:57:52

I should also add she suffers from recurrent thrush around her bottom which I assume is caused by the antibiotics

hedwig2001 Mon 15-Dec-14 20:15:28

I work on a neonatal unit and we regularly see this. Trimethoprim (antibiotic) is given at a low level to keep bacterial growth in the bladder and urinary system to a minimum. The idea is to prevent infection scarring the already damaged urinary tract. It is not the sort of high level dose you would give to treat an infection.
It is essential that your baby carries on this treatment. Some children carry on for several years.
The level of dose is so low, that it is unlikely to be causing gut problems and thrush. If baby has thrush, see your GP.

ToonLass Mon 15-Dec-14 21:01:21

Thanks so much hedwig...that's really put my mind at ease smile

Quitelikely Mon 15-Dec-14 21:05:00

I don't know if this is relevant but do keep applying that thrush cream all over. Antibiotics do seem to cause thrush and if you've had it you know how sore and itchy it can get down there.

Glad a nurse was in hand to offer advice too!

Miele72 Mon 15-Dec-14 21:06:29

Message withdrawn at poster's request.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now